Georgia, 2021

Damaging Wind in Georgia, August 31, 2021

August 31, 2021 · NWS CHS · 1 event in 1 county or zone

Deep tropical moisture to the east of low pressure passing well inland led to scattered thunderstorms capable of producing damaging wind gusts during peak heating hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Deep tropical moisture to the east of low pressure passing well inland led to scattered thunderstorms capable of producing damaging wind gusts during peak heating hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 31, 2:55 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 31, 2:55 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
355 PM EDT Tue Aug 31 2021

.SYNOPSIS...
Tropical Depression Ida will move north into the Tennessee
Valley tonight. A cold front will pass through the region
Wednesday night into Thursday followed by cooler and drier high
pressure through the weekend. Another cold front could then
impact the area early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Rest of the afternoon: We will have to continue to monitor
ongoing scattered thunderstorm activity and the potential for
gusty winds. So far have had a 48 mph wind gust at the
Reidsville Airport (KRVJ) and a 43 mph wind gust at the Claxton
County Airport (KCWV). Storms aren't exhibiting significant
reflectivity aloft, but seems to be tapping into the available
DCAPE which is on the order of 800-900 J/kg. However, as
thunderstorms progress eastward they will run into increasingly
drier air. At least isolated convection should make it into the
Tri-County through the evening.

Tonight: The forecast area will remain within the southerly
flow around the remnants of Ida through the night. As moisture
improves through the night, we can't rule out an isolated shower
or thunderstorm just about anywhere at anytime. As a result we
have kept 20 percent rain chances in the forecast through the
night. With the tightening pressure gradient, winds won't fully
decouple and we will maintain up to around 10 mph of southerly
flow through the overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Forecast confidence: Moderate.

Wednesday: A cold front looks to approach Wednesday as TD Ida
or its remnants track northeast into the Mid-Atlantic region.
Expect scattered to numerous showers and thunderstorms most
locales, especially in SC and near the coast where the best
alignment of deeper moisture, instability and upper forcing are
expected. Rain will wind down during the evening as the front
pushes through and drier air moves into the region. Temperatures
should reach the mid to upper 80s most locales during the
afternoon which is about normal for this time of year with lows
Wednesday night near 70 inland with lower to mid 70s near the
coast.

Thursday: Drier and cooler high pressure will try to build into
the region although with the upper trough lingering overhead
this will be a bit tough. Best moisture convergence should be
near the coast, especially in GA, and this is where a few
showers and/or weak storms are possible. Stronger high pressure
should finally build in Thursday night as the upper trough
shifts offshore with temperatures falling into the 60s for a
good portion of the inland areas which would be slightly below
normal.

Friday: The cooler and drier air mass should linger this
period, although can't completely rule out a few showers near
the GA coast once again where there will be a little moisture
convergence due to the better onshore flow there. Highs still
slightly below normal in the mid to upper 80s, warmest across
interior GA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Forecast confidence: Low to moderate.

Surface high pressure should prevail inland through Saturday
night while deeper moisture and possible low pressure remain
offshore along the stalled cold front. A surface trough should
develop inland Sunday with another cold front possibly impacting
the area early in the work week with a chance of rain
returning. Temperatures and humidity levels will be on a slow
increase through the period, likely getting back slightly above
normal starting about Monday.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR conditions should mostly prevail with the best chance for
MVFR or lower conditions coming with direct impacts from showers
and thunderstorms. This afternoon, the best chance for showers
and thunderstorms will be at KSAV where a few have already
developed upstream of the terminal. These are moving quickly so
any impacts should be short-lived. Have initialized KSAV with
VCTS and a TEMPO group for TSRA conditions. Overnight, while
there could be an isolated shower or thunderstorm just about
anywhere at anytime, direct impacts at the TAF sites are
unlikely. Additional showers and thunderstorms are expected to
start developing by mid morning Wednesday and the best coverage
should be near KCHS and KJZI. Confidence in direct impacts is
too low to include anything more than VCSH at this point. Gusty
southwesterly winds outside of any thunderstorms are expected to
begin developing by mid to late morning Wednesday.

Extended Aviation Outlook: Moderate to high confidence in
mainly VFR conditions at KCHS, KSAV, and KJZI from Wednesday
night through the weekend with high pressure generally
prevailing.

&&

.MARINE...
Tonight: A tightening pressure gradient will support elevated
south to southwesterly flow through the night. Wind speeds
should be mostly in the 15-20 knot range, but we could start to
see gusts to 25 knots across the waters around sunrise
Wednesday. Seas will start out in the 2-3 ft range and will
steadily increase to 3-4 ft by late tonight.

Wednesday through Sunday: Moderate to high confidence this
period. The worst conditions are expected into Wednesday night
ahead of an approaching cold front, with slowly improving
conditions later Wednesday night as the front pushes through.
Expect Small Craft Advisory conditions for all waters with some
gusts near 30 kt and seas up to 7 feet near the Gulf Stream
across the Charleston County nearshore waters and GA waters
beyond 20 nm from shore. Otherwise, no significant issues with
high pressure building in.

Rip Currents: We maintained a moderate risk Wednesday given the
gusty winds and small swells.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 10 AM to 11 PM EDT Wednesday for
     AMZ330-354.
     Small Craft Advisory from 10 AM Wednesday to 2 AM EDT Thursday
     for AMZ352.
     Small Craft Advisory from 6 AM Wednesday to 5 AM EDT Thursday
     for AMZ350.
     Small Craft Advisory from 10 AM Wednesday to 5 AM EDT Thursday
     for AMZ374.

&&

NEAR TERM...BSH
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...BSH/RJB
MARINE...BSH/RJB
Hazardous weather outlook, Aug 31, 2:52 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
352 PM EDT Tue Aug 31 2021

GAZ088-101-118-SCZ040-042>044-047-012000-
Screven-Effingham-Inland Chatham-Allendale-Hampton-Inland Colleton-
Dorchester-Inland Jasper-
352 PM EDT Tue Aug 31 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Isolated to scattered thunderstorms will
continue to move across portions of southeast Georgia and southeast
South Carolina through the late afternoon. Strong, damaging wind
gusts will be possible and Severe Thunderstorm Warnings could be
needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ119-SCZ048-049-051-012000-
Coastal Chatham-Beaufort-Coastal Colleton-Coastal Jasper-
352 PM EDT Tue Aug 31 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Isolated to scattered thunderstorms will
continue to move across portions of southeast Georgia and southeast
South Carolina through the late afternoon. Strong, damaging wind
gusts will be possible and Severe Thunderstorm Warnings could be
needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ352-354-012000-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
352 PM EDT Tue Aug 31 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Strong Thunderstorms: Isolated to scattered thunderstorms will
continue to move across coastal southeast Georgia and coastal
southeast South Carolina through the late afternoon. Strong wind
gusts, in excess of 35 knots, will be possible. Special Marine
Warnings could be needed for the coastal waters, especially along the
immediate coastline of Chatham County and Beaufort County.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-370-372-374-GAZ087-099-100-114>116-137-138-140-SCZ045-052-
012000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from South Santee River SC to Edisto Beach SC extending from
20 to 40 NM-
Waters from Edisto Beach SC to Savannah GA extending from 20 to
40 NM-Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Candler-Bulloch-Tattnall-Evans-Inland Bryan-Long-
Inland Liberty-Inland McIntosh-Inland Berkeley-Tidal Berkeley-
352 PM EDT Tue Aug 31 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-139-141-SCZ050-012000-
Coastal Bryan-Coastal Liberty-Coastal McIntosh-Charleston-
352 PM EDT Tue Aug 31 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 31, 2:04 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Charleston SC
304 PM EDT Tue Aug 31 2021

SCZ042-043-311930-
Hampton-Inland Colleton-
304 PM EDT Tue Aug 31 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND COLLETON
COUNTIES...

At 304 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Lake Warren State Park, moving northeast at
25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Hampton, Lake Warren State Park, Varnville, Brunson, Gifford, Lodge,
Crocketville and Miley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3302 8086 3275 8111 3284 8125 3299 8116
      3309 8095
TIME...MOT...LOC 1904Z 210DEG 20KT 3287 8117

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 31, 2:14 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
314 PM EDT Tue Aug 31 2021

GAZ116>119-138>140-311945-
Inland McIntosh-Coastal Liberty-Coastal Chatham-Inland Liberty-Inland
Chatham-Inland Bryan-Coastal Bryan-
314 PM EDT Tue Aug 31 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
MCINTOSH AND CHATHAM COUNTIES...

At 314 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Halfmoon Landing, or 15 miles south of
Richmond Hill, moving northeast at 35 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Richmond Hill, Coffee Bluff, Fort Mcallister, Belfast, Halfmoon
Landing, Burroughs, Keller and Sunbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3164 8124 3165 8127 3165 8130 3163 8131
      3168 8141 3199 8126 3186 8098 3161 8121
TIME...MOT...LOC 1914Z 213DEG 31KT 3171 8127

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Aug 31, 2:17 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
317 PM EDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     CLAXTON EVANS COUNTY AI 32.19N  81.87W
08/31/2021  M43 MPH          EVANS              GA   AWOS

            THE AWOS SITE AT THE CLAXTON COUNTY AIRPORT (KCWV)
            MEASURED A 43 MPH WIND GUST.

&&

EVENT NUMBER CHS2100606

BSH
Special weather statement, Aug 31, 2:20 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
320 PM EDT Tue Aug 31 2021

SCZ042-043-047-051-311945-
Inland Jasper-Coastal Jasper-Hampton-Inland Colleton-
320 PM EDT Tue Aug 31 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON, COLLETON AND
JASPER COUNTIES...

At 320 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Furman to near
Ebenezer, and moving northeast at 20 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Ridgeland, Yemassee, Grahamville, Coosawhatchie, Tarboro, Grays,
Switzerland and Islandton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3269 8084 3266 8087 3261 8084 3254 8084
      3253 8085 3252 8083 3246 8083 3245 8084
      3234 8115 3236 8117 3272 8116 3301 8086
TIME...MOT...LOC 1920Z 234DEG 19KT 3269 8112 3235 8114

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 31, 2:31 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Charleston SC
331 PM EDT Tue Aug 31 2021

GAZ087-088-100-101-115-116-138-312000-
Evans-Bulloch-Jenkins-Screven-Effingham-Inland Liberty-Inland Bryan-
331 PM EDT Tue Aug 31 2021

...HAZARDOUS SHOWERS WILL IMPACT PORTIONS OF BRYAN, SCREVEN, EVANS,
LIBERTY, BULLOCH, JENKINS AND EFFINGHAM COUNTIES...

At 330 PM EDT, National Weather Service doppler radar indicated
hazardous showers along a line extending from Emmalane to Georgia
Southern to 8 miles south of Groveland, and moving northeast at 30
mph.

HAZARD...strong winds 45 to 55 mph. These showers have a history of
         producing wind gusts in excess of 45 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these showers include...
Statesboro, Millen, Sylvania, Pembroke, Butts, Lanier, Brooklet and
Portal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3292 8199 3292 8195 3295 8186 3295 8182
      3291 8177 3294 8170 3271 8157 3218 8145
      3189 8174 3197 8174 3198 8176 3204 8178
      3204 8177 3205 8178 3234 8185 3276 8208
TIME...MOT...LOC 1930Z 212DEG 28KT 3275 8200 3241 8181 3202 8172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 31, 2:52 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
352 PM EDT Tue Aug 31 2021

GAZ118-119-SCZ051-312015-
Coastal Chatham-Inland Chatham-Coastal Jasper-
352 PM EDT Tue Aug 31 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES...

At 351 PM EDT, National Weather Service doppler radar indicated
strong showers and thunderstorms along a line extending from near
Hunter Army Airfield to 6 miles south of Wassaw Island, and moving
north at 40 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Bluffton, Tybee Island, Wilmington Island, Fort Pulaski National
Monument, Bellinger Hill Area, Midtown Savannah, Downtown Savannah
and Hunter Army Airfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3204 8116 3211 8108 3221 8100 3217 8095
      3215 8097 3212 8096 3214 8091 3212 8093
      3211 8089 3208 8091 3208 8087 3210 8085
      3206 8085 3204 8082 3200 8082 3195 8083
      3178 8102
TIME...MOT...LOC 1951Z 195DEG 34KT 3203 8111 3180 8099

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 66 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
August 31, 2:55 PM EST to 2:56 PM EST
Where
Chatham County, 1.36 mi WNW of Savannah
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.060, -81.100

The media relayed a picture showing damage to a metal roof of a commercial building near the intersection of West 37th Street and Montgomery Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980344.